Wisconsin, 2025

Winter Storm in Wisconsin, December 28 to 29, 2025

December 28 to 29, 2025 · NWS MPX · 9 events in 9 counties and zones

A strong winter system pivoted over Minnesota and Wisconsin on December 28th, allowing widespread snow to last nearly 24 hours. Surface temperatures started near or slightly above freezing on the morning of the 28th, resulting in a few hours of rain before a rapid cool down occurred and rain transitioned to all snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong winter system pivoted over Minnesota and Wisconsin on December 28th, allowing widespread snow to last nearly 24 hours. Surface temperatures started near or slightly above freezing on the morning of the 28th, resulting in a few hours of rain before a rapid cool down occurred and rain transitioned to all snow. As this transition happened, some areas experienced a flash freeze and winds increased out of the northwest, gusting to around 25 to 35 mph. The combination of strong winds and heavy snow dropped visibilities as low as 1/4 mile and resulted in difficult travel.

Although the snow ended at night on the 28th, reduced visibilities and travel impacts lingered into the morning of the 29th due to blowing snow. Around 6 to 10 inches of snow fell across the entirety of west central Wisconsin.

The top snowfall reports were:|9.6 inches 6 miles SW of Haugen, WI (Barron).|9.5 inches 3 miles NE of Tilden, WI (Chippewa).|9.2 inches 3 miles NW of Turtle Lake, WI (Polk).|9.0 inches 8 miles E of Haugen, WI (Barron).|9.0 inches 5 miles SW of Nye, WI (Polk).|9.0 inches in Menomonie, WI (Dunn).|9.0 inches 7 miles SW of Eau Claire, WI (Eau Claire).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 28, 6:54 AM CST, 3 hours 6 minutes earlier. Its key messages:

  • Major Winter Storm to produce several inches of accumulating snow, strong northwest winds, and dangerous travel conditions today into early Monday.
  • Blizzard Warnings and Winter Storm Warnings are in effect across Minnesota & Wisconsin. Non-essential travel is not advised.
  • Colder air returns midweek along with another chance or two of accumulating snow.
Area forecast discussion, Dec 28, 6:54 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
654 AM CST Sun Dec 28 2025

.KEY MESSAGES...

- Major Winter Storm to produce several inches of accumulating snow,
  strong northwest winds, and dangerous travel conditions today into
  early Monday.

- Blizzard Warnings and Winter Storm Warnings are in effect across
  Minnesota & Wisconsin. Non-essential travel is not advised.

- Colder air returns midweek along with another chance or two of
  accumulating snow.

&&

.DISCUSSION...
Issued at 315 AM CST Sun Dec 28 2025

**Dangerous, potentially life-threatening travel conditions
 will develop today and persist into early Monday morning**

MAJOR WINTER STORM TODAY/TONIGHT...Some may call it the calm before
the storm early this morning across MN and WI, as the very near term
forecast concern continues to be the persistence of dense fog amid
otherwise quiet conditions. A look to the west across the Great
Plains reveals the pieces that are coming together for an impactful
day of winter weather. A potent upper trough located over the
northern Great Plains will dig southeast and phase with a southern
stream wave that is advancing east across the central Plains. Rapid
surface cyclogenesis will occur in response to the phasing of the
upper level features, resulting in a strengthening surface low
during the course of it's trajectory from eastern KS (~1000mb)
northeast into northern MI (~980mb) over the next 24-hours. This
storm track keep our forecast area positioned to the northwest of
the surface low which conceptually is favored for a notable round of
snowfall. Confidence is high that much of eastern MN and western WI
will observe snowfall amounts between 6-10", with locally higher
amounts possible. Snowfall amounts will gradually lower farther west
across MN. In addition to the snowfall, strong northwest winds will
strengthen significantly in response to the deepening low. Peak wind
gusts are likely to reach speeds upwards of 45-55 mph across the
forecast area. The combination of several inches of accumulating
snow, strong northwesterly winds, and falling temperatures will
combine to create a dangerous travel scenario across the region
today. A Winter Storm Warning is in effect across east central MN
(including most of the TC Metro) and western WI where the heaviest
snowfall and periodic white-out conditions are expected. A Blizzard
Warning is in effect across much of western, central and southern
MN, where snowfall amounts will generally be lower than what falls
across the Warning counties, but wind speeds will be the most
intense.

SNOW TIMING...A surface cold front ahead of the digging northern
steam trough will slide from west to east across the region this
morning. Precipitation is forecast to develop along and behind the
front. Forecast soundings indicate that period of drizzle (or
freezing drizzle) may develop prior to the arrival of stronger cold
advection following the front which will promote a changeover to
snow. The initial driver of snow will be a post frontal band of
snowfall that is currently developing across the Dakotas/NE.
Latest PoPs capture the band of snowfall moving into western MN
by 6 AM (when the initial Blizzard Warning goes into effect) and
sliding east through the morning. Look for snow to begin along
the I-35 corridor by mid-to-late morning (10-11AM) and reach the
eastern portions of our forecast area across western WI by
early afternoon. Conditions will rapidly deteriorate with the
frontal passage and onset of snow, as the heaviest snowfall
rates (up to 1"/hr) will be associated within this band. Light
to moderate snow will then continue for much of the day. Our
current feeling is that synoptic snow should generally continue
for much of the period across eastern MN/western WI. The "second
phase" of this storm will be driven by an expansive deformation
band of snow that is progged to overspread much of the forecast
area this evening through early Monday. Supported by strong
cold advection, this will likely be the period of a more
powder-y snow character and will persist through the overnight
before departing to the southeast by daybreak Monday.

DEEPER DIVE INTO THE SNOW FORECAST...The snowfall forecast passed
along by the dayshift generally remains on track, though we have
continued the trend of seeing an increase in snowfall amounts.
Ensembles continue to support a QPF range of ~0.5-0.8" across
eastern MN/western WI, which is a range that is also supported by
multiple deterministic solutions. There are a few outliers,
particularly in the short term CAMs, which are likely the driver
behind the 00z HREF's LPMM running on the hot side of the envelope
with 1"+ of event QPF across eastern MN/WI. While it's not out of
the question, it should be noted that some of the wetter short term
solutions are not handling the robust convection ahead of the
southern stream wave across MO & IL very well -- this casts some
uncertainty in whether or not some of the moisture will be sapped on
the warm side of the developing cyclone. Additionally, there are a
few solutions that are a bit more bullish with the eastward
progression of the system's dry slot following the initial band of
snowfall, so that feature could cut down QFP's a bit (most likely
across SW portions of the forecast area). Admittedly, the evolution
of the dry slot is a low confidence portion of this forecast and
would tend to favor solutions that keep a more notable punch of dry
air south of the MN/IA border. With a few areas of uncertainty out
of the way, it would be wrong to not mention all that is going right
for this snow forecast! Forecast soundings are very impressive,
suggesting that the DGZ will span the lowest ~12k feet of the column
as cold advection increases this afternoon. Beyond the initial 2-3hr
punch of elevated snowfall rates (0.75-1"/hr), modest but persistent
omega forcing should support a long duration period of ~0.5+/hr
rates through the early morning hours on Monday. Still think that
event SLR's end up ~13:-15:1, initially due to a wetter snow
character during the onset of snow and potential fracturing of
dendrites given the strong wind fields in the lower levels of the
DGZ (RAP depicts ~40kt winds in the 2-5k foot layer across eastern
MN/western WI). From a conceptual view, should have a near normal
ratio during the first phase of the event during the daylight hours
and then would anticipate that ratios run higher than climatology
this evening/tonight as strong cold advection continues. Putting all
of the pieces together, our snowfall forecast remains largely on
track with a widespread 6-10" likely across central and eastern MN
and western WI. Locally higher amounts are likely, especially within
a localized band of heavier snow that will develop in response to
the low pivoting to our southeast. One of the notable trends over
the past few model cycles has been the westward expansion of the QPF
footprint, which pushes the 6"+ snowfall gradient farther west.
Unfortunately, this will only enhance the dangerous travel
scenario that is set to unfold for the counties within the
Blizzard Warning across western MN. New snowfall accumulations
between 2-4" across expected across far western MN and then
increasing to heftier amounts (6"+) east of a line from
Alexandria to Redwood Falls.

STRONG NORTHWEST WINDS...The other major component to the forecast
are the strong northwesterly winds which are forecast to
develop in response to the rapidly deepening surface cyclone.
The strongest winds are forecast across southwestern MN and have
triggered the Blizzard Warning. Sustained winds between 30-35
mph and gusts upwards of 50-55 mph are forecast to occur across
this portion of the forecast area. Visibility reductions and
significant blowing and drifting of snow will occur both during
the period of accumulating snow and likely lingering into Monday
morning after the last flakes fall. Northwest winds will be
slightly less intense across the Winter Storm Warning counties,
but will still sustain between 20-25 mph and gust upwards of 45
mph. Again, patchy blowing snow will likely continue into Monday
morning.

COLDER THIS WEEK WITH MORE SNOW?...The strong northwesterly winds
will usher in much colder air tonight as locations across west
central MN are forecast to fall below zero. The coldest wind chills
will range from around -10 in the Twin Cities to -25 across western
MN. Snow should be wrapping up by 6 AM across the southeastern
portions of the forecast area, however windy conditions combined
with the new snowfall will make for a slow and slick morning
commute. Tomorrow will be cold, with afternoon highs only set to
recover into the single digits/low teens for most locations. Winds
will remain breezy throughout the day, but should diminish tomorrow
evening as surface high pressure builds in. Our brief lull in active
weather will give way to an active northwest flow pattern that aims
to send one, or possibly two clippers our way from southern Canada.
Leaning on the AIFS, which has had success in these regimes, it
looks like the initial clipper will slide through the eastern third
of the forecast area early Tuesday and may result in minor snow
accumulations. A secondary clipper is progged to a take a more
southerly track across the heart of the forecast area on Wednesday.
Should trends continue, we could be looking at a chance at a couple
inches of snow from this wave. NBM's latest output now features 30-
50 percent PoPs with both of the clippers. Colder air returns mid to
late week following the second clipper. This will signal the return
of sub-zero lows for the start of the New Year. Temperatures are
forecast to modify somewhat into the upper teens/lower 20s next
weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 604 AM CST Sun Dec 28 2025

A powerful winter storm will make its impacts felt for nearly
the entire duration of this TAF set, so flight conditions for
this duration will be significantly impacted. Conditions are
already at IFR-or-worse due to residual fog, particularly in
eastern MN into western WI, while -SN is already being reported
in western MN. Snow will continue in western MN while the precip
will commence as rain in eastern MN into western WI then change
over to snow within about 1-3hrs after starting. Snowfall rates
of 0.5 in/hr are expected for nearly all sites with periods of
1 in/hr likely, especially from roughly 18z-02z. While the
snowfall rates increase, strong NW winds will develop, reaching
speeds near 25G35kts, potentially producing blizzard conditions
in western and southern MN. Winds remain strong through the
overnight hours, then diminish near sunrise Monday morning
coinciding with the end of the precipitation. Blowing snow may
still be an issue beyond sunrise Monday, while cloud cover
slowly decreases through the day.

KMSP...IFR conditions to start due to ceilings but conditions
will deteriorate starting around 14z with precip onset, likely a
rain/snow mix. Changeover to snow is expected by about 16z with
persistent snow, some moderate to heavy at times, through late
evening. Rates will likely reach 1 in/hr generally in the
18z-00z timeframe. At the same time, winds will become much
stronger, resulting in blowing snow issues which will drop
visibility to around 1/2sm for much of the afternoon-evening
hours. Snowfall will diminish during the overnight hours with no
additional falling snow expected come daybreak Monday morning.
That said, strong NW winds may still contribute to blowing snow
issues, keeping visibility reduced.

/OUTLOOK FOR KMSP/
TUE...VFR, slight chc MVFR/-SN. Wind SW to NW 5-10kts.
WED...MVFR, chc IFR/-SN. Wind NW 10-15kts.
THU...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Blizzard Warning until 6 AM CST Monday for Douglas-Kandiyohi-
     McLeod-Meeker-Pope-Renville-Stearns-Todd-Wright.
     Winter Storm Warning until 6 AM CST Monday for Benton-Kanabec-
     Mille Lacs-Morrison-Sherburne.
     Blizzard Warning until 6 AM CST Monday for Chippewa-Lac Qui
     Parle-Redwood-Stevens-Swift-Yellow Medicine.
     Winter Storm Warning from noon today to 9 AM CST Monday for
     Anoka-Chisago-Dakota-Goodhue-Hennepin-Isanti-Ramsey-
     Washington.
     Blizzard Warning until 9 AM CST Monday for Blue Earth-Brown-
     Carver-Faribault-Freeborn-Le Sueur-Martin-Nicollet-Rice-
     Scott-Sibley-Steele-Waseca-Watonwan.
WI...Winter Storm Warning from noon today to 9 AM CST Monday for
     Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-
     St. Croix.

&&

DISCUSSION...Strus
AVIATION...JPC
Hazardous weather outlook, Dec 28, 5:51 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
551 AM CST Sun Dec 28 2025

MNZ043>045-050>053-060>063-070-078-WIZ014>016-023>028-291000-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Hennepin-Anoka-Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
551 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

A potent winter storm will bring accumulating snow and strong
winds this afternoon through tonight. Please refer to the Winter
Storm Warning for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A potent winter storm will bring accumulating snow and strong
winds through Monday morning. Please refer to the Winter Storm
Warning for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ041-042-047>049-054>059-064>069-073>077-082>085-091>093-291000-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
551 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight.

A potent winter storm will bring accumulating snow and strong
winds leading to blizzard conditions this afternoon through
tonight. Please refer to the Blizzard Warning for additional
information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A potent winter storm will bring accumulating snow and strong
winds leading to blizzard conditions through Monday morning.
Please refer to the Blizzard Warning for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Pierce

When
December 28, 10:00 AM CST to December 29, 4:00 AM CST
Where
Pierce forecast zone
Reported by
CoCoRaHS
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Snowfall reports ranged from 5 to 6 inches, and the highest report was 6.0 inches near Ellsworth. Winds became breezy at times, dropping surface visibilities at KRGK to 1 mile or less at times while snow was falling.

Winter Storm, St. Croix

When
December 28, 10:00 AM CST to December 29, 3:00 AM CST
Where
St. Croix forecast zone
Reported by
CoCoRaHS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Snowfall reports ranged from 5 to 8 inches, and the highest report was 8.0 inches near Somerset. Winds became breezy at times, dropping surface visibilities at KRNH to 1 mile or less at times while snow was falling.

Winter Storm, Polk

When
December 28, 10:00 AM CST to December 29, 3:00 AM CST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Snowfall reports ranged from 5 to 9 inches, and the highest report was 9.2 inches near Turtle Lake. Winds became breezy at times, dropping surface visibilities at KOEO to 1 mile or less at times while snow was falling.

Winter Storm, Barron

When
December 28, 10:00 AM CST to December 29, 4:00 AM CST
Where
Barron forecast zone
Reported by
CoCoRaHS
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Snowfall reports ranged from 7 to 10 inches, and the highest report was 9.6 inches southwest of Haugen. Winds became breezy at times, dropping surface visibilities at KRPD to 1 mile or less at times while snow was falling.

Winter Storm, Dunn

When
December 28, 10:00 AM CST to December 29, 5:00 AM CST
Where
Dunn forecast zone
Reported by
CoCoRaHS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Snowfall reports ranged from 6 to 8 inches, and the highest report was 8.1 inches near Elk Mound. Winds became breezy at times, dropping surface visibilities at KLUM to 1 mile or less at times while snow was falling.

Winter Storm, Pepin

When
December 28, 10:00 AM CST to December 29, 5:00 AM CST
Where
Pepin forecast zone
Reported by
CoCoRaHS
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Snowfall reports ranged from 5 to 7 inches, and the highest report was 7.0 inches near Lund. Winds became breezy at times, dropping surface visibilities at nearby KRGK to 1 mile or less at times while snow was falling.

Winter Storm, Rusk

When
December 28, 11:00 AM CST to December 29, 4:00 AM CST
Where
Rusk forecast zone
Reported by
CoCoRaHS
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Snowfall reports ranged from 7 to 8 inches, and the highest report was 8.0 inches near Ladysmith. Winds became breezy at times, dropping surface visibilities at KRCX to 1 mile or less at times while snow was falling.

Winter Storm, Chippewa

When
December 28, 12:00 PM CST to December 29, 5:00 AM CST
Where
Chippewa forecast zone
Reported by
CoCoRaHS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Snowfall reports ranged from 7 to 10 inches, and the highest report was 9.5 inches near Tilden. Winds became breezy at times, dropping surface visibilities at KEAU to 1 mile or less at times while snow was falling.

Winter Storm, Eau Claire

When
December 28, 12:00 PM CST to December 29, 5:00 AM CST
Where
Eau Claire forecast zone
Reported by
CoCoRaHS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Snowfall reports ranged from 7 to 9 inches, and the highest report was 9.0 inches southwest of Eau Claire. Winds became breezy at times, dropping surface visibilities at KEAU to 1 mile or less at times while snow was falling.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307107, 1307114, 1307117, 1307119, 1307123, 1307124, 1307126, 1307128, 1307129.